A Mankato man was charged with murder earlier this month after police in North Mankato accused him of selling Fentanyl to a 29-year-old woman who died of an overdose of the drug.

While North Mankato Police Lt. Nicole Adams said the opioid epidemic has not spread to the Mankato Metro, echoing the sentiment voiced by other law enforcement officials in the region, she added that it may be just a matter of time.

Mayo Clinic pain management specialist Dr. Michael Hooten said one of the dangers of the drug, which is 50 to 100 times stronger than morphine, is that if someone takes too much, or drinks alcohol it can have devastating effects and, “Can compromise respiratory function, and that is really the start of the accidental overdose cascade.”

Fentanyl is used in operating rooms and to control pain after surgery, and Hooten said it also alleviates pain for advanced cancer patients, but, “The use of fentanyl for chronic pain, I think, is avoided by many thoughtful practitioners for a number of reasons. No. 1, its high potency.”

Mayo Clinic addiction medicine specialist Dr. Holly Geyer said signs of opioid abuse may be hard to see clearly, especially in someone you love. “Some things that might be warning signs to friends and family members include change in behaviors, change in interest level of normal everyday activities, and perhaps starting to let go of some of the activities they used to engage in on a regular basis,” she explained.

Studies suggest that up to one-third of people who take opioids for chronic pain misuse them, and more than 10 percent become addicted over time. Geyer said using opioids illegally increases the risk of drug-related death because, “As this disease progresses, what we might see is more desperate behavior related to individuals seeking out medications from other sources and/or drugs off the street,” said Dr. Geyer. “If you find evidence of them using other substances on top of previously prescribed medications, if you see evidence of individuals going to excessive measures to obtain new opioids and/or other drugs.”

She said, ultimately, a clear warning sign is when law enforcement gets involved in the situation.